Hail, Gosper
- When
- September 5, 4:20 PM CST
- Where
- Gosper County, Smithfield
- Measured
- 1 in hail
- Property damage
- $100,000
- Crop damage
- $300,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.583, -99.733
Severe thunderstorms rolled across parts of Gosper, Phelps and Furnas counties to round out the Labor Day Weekend. Northwest Phelps County was hit particularly hard with hail to the size of golf balls driven by 70 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms rolled across parts of Gosper, Phelps and Furnas counties to round out the Labor Day Weekend. Northwest Phelps County was hit particularly hard with hail to the size of golf balls driven by 70 mph winds. A 90 year old barn and grain bin were destroyed north of Bertrand. Vehicles were also damaged by the hail, including a Gosper County sheriff's car. About six sections of corn and soybeans were also severely damaged and stripped badly in some fields. Anywhere from 2 to 5 inches of rain fell in the area causing flash flooding centered 8 to 10 miles north of Bertrand. In Furnas County, hail and heavy rain also caused some crop damage north of Arapahoe. As much as four inches of rain fell in that area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 5, 2:08 PM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 308 PM CDT MON SEP 5 2005 .SHORT TERM...MAIN FORECAST CHALLENGE WILL BE POPS FOR THE NEXT FEW PERIODS. MODELS DO NOT SEEM TO BE HANDLING THINGS WELL...BUT SEEM TO AGREE THERE WILL BE A BOUNDARY IN THE AREA FOR THE NEXT COUPLE OF DAYS. WITH WAVES COMING THROUGH WE STAND A GOOD CHANCE OF GETTING RAIN OVER OUR CWA WITH PLENTY OF MOISTURE TO WORK WITH. WENT TOWARD THE HIGHER ETA MOS POPS FOR THE NEAR TERM. WENT WITH COOLER ETA MOS TEMPS THINKING GREATER AMOUNTS OF CLOUDS WILL KEEP TEMPS DOWN. THERE IS A SEVERE THREAT TONIGHT WITH COMPLEX MOVING IN...BUT NOT THE MOST FAVORABLE AS MID LEVEL FLOW IS WEEK AND INSTABILITY IS NOT INCREDIBLE. HEAVY RAIN POTENTIAL IS GOOD. THINK STORMS SHOULD MOVE ALONG FAST ENOUGH NOT TO CAUSE WIDESPREAD FLOODING. .LONG TERM...KEPT A DRY FORECAST AS WE SHOULD BE UNDER INFLUENCE OF HIGH PRESSURE. TROUGH IN THE WEST IS KEPT FAR ENOUGH WEST TO PREVENT SHORTWAVES IT KICKS OUT TO INFLUENCE OUR WEATHER TOO MUCH...AT LEAST MY THINKING NOW. BY SATURDAY A PIECE OF ENERGY MIGHT MAKE IT CLOSE ENOUGH FOR POPS...BUT EVEN THE ECMWF INDICATES THIS MAY BE TOO FAR NORTH AND WEST...GFS KEEPS US BONE DRY. OF COURSE THE TIMING AND PLACEMENT WILL BE DIFFICULT IN THE EXTENDED WITH RELATIVELY SMALL FEATURES. HAVE A DIFFICULT ENOUGH TIME WITH NEAR TERM WITH SMALLER FEATURES...SO ONLY RAISED POPS ON SATURDAY TO THE BRINK OF SLIGHT POPS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && HEINLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1123 AM CDT MON SEP 5 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 061200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1123 AM CDT MON SEP 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS WESTERN NEBRASKA AND KANSAS THIS AFTERNOON AND CROSS THE OUTLOOK AREA TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LOCALLY HEAVY RAINFALL...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT AS A COLD FRONT MOVES INTO THE OUTLOOK AREA. THE PRIMARY HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON WEDNESDAY BEFORE ENDING WEDNESDAY NIGHT OR THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) FAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 507 PM CDT MON SEP 5 2005 KSZ005>007-017>019-NEZ039>041-046>048-060>063-072>076-082>086-060500- JEWELL KS-MITCHELL KS-OSBORNE KS-PHILLIPS KS-ROOKS KS- SMITH KS-ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE- FRANKLIN NE-FURNAS NE-GOSPER NE-GREELEY NE-HALL NE- HAMILTON NE-HARLAN NE-HOWARD NE-KEARNEY NE-MERRICK NE- NANCE NE-NUCKOLLS NE-PHELPS NE-SHERMAN NE-VALLEY NE- WEBSTER NE- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 769 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREAS IN KANSAS THIS WATCH INCLUDES 6 COUNTIES IN NORTH CENTRAL KANSAS JEWELL MITCHELL OSBORNE PHILLIPS ROOKS SMITH IN NEBRASKA THIS WATCH INCLUDES 20 COUNTIES IN CENTRAL NEBRASKA GREELEY HOWARD MERRICK NANCE SHERMAN VALLEY IN SOUTH CENTRAL NEBRASKA ADAMS BUFFALO CLAY DAWSON FRANKLIN FURNAS GOSPER HALL HAMILTON HARLAN KEARNEY NUCKOLLS PHELPS WEBSTER THIS INCLUDES THE CITIES OF...ALMA...ARAPAHOE...AURORA... BEAVER CITY...BELOIT...BLADEN...BLUE HILL...BURR OAK... CAMBRIDGE...CAMPBELL...CENTRAL CITY...CLAY CENTER...COZAD... DOWNS...EDGAR...ELWOOD...FAIRFIELD...FRANKLIN...FULLERTON... GENOA...GOTHENBURG...GRAND ISLAND...HARVARD...HASTINGS... HILDRETH...HOLDREGE...JEWELL...KEARNEY...KENSINGTON...LEXINGTON... LITCHFIELD...LOUP CITY...MANKATO...MINDEN...NELSON...ORD... ORLEANS...OSBORNE...OXFORD...PHILLIPSBURG...PLAINVILLE... RED CLOUD...SCOTIA...SMITH CENTER...SPALDING...ST. PAUL... STOCKTON...SUPERIOR...SUTTON AND WOLBACH. WESELY
The Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
4 hail, 1 flash flood. Local standard time, as filed.
70 mph winds were also reported by local law enforcement in this area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471591, 5471669, 5471670, 5471671, 5471672.